# SDR CA020304005

- Difficulty date: March 1, 2002
- Submitted: March 21, 2002
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 6,962 hours
- Engine: Lyc TIO540J2BD
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Connecting Rod
- Condition: Failed
- Location: Lt Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: E
- Precautionary procedure: E, A

## Discrepancy

(CAN) DURING A SHORT FLIGHT APPROXIMATLY 5 MINUTES.  AFTER T/O, PILOTS NOTICED A FAINT CLICKING NOISE FOLLOWED IMMEDIATLY BY A SLIGHT VIBRATION THEN SMOKE FROM THE LT ENGINE. THE ENGINE WAS SHUT DOWN AND FEATHERED IMMEDIATLY. AFTER LANDING VISUAL INSPECTION CONFIRMED THE NR 6 CONNECTING ROD HAD PENETRATED THE CRANKCASE ABOUT 2-3 INCHES OUTBOARD OF THE CASE SPINE.
